Medication cup labelling error caught before any harm could come to patients

July 28, 2016

When it comes to medications, the dose can be just as important as the drug itself. Accidentally giving a patient 10mL of a drug instead of the prescribed 5mL can literally mean the difference between helping and harming that person. Whatever can be done to spot and eliminate mistakes before those defects reach the patient is definitely worth doing. And sometimes all it takes is a keen pair of eyes and a willingness to speak up when something isn’t right.

That’s what Mike Losie (pictured left), an employee with the Saskatoon Health Region, did a few months back. As the manager of that region’s materials management team, Mike had just received a shipment of some small plastic cups that are used to administer liquid medications to patients. His region, among others, was about to take part in a clinical trial of these cups. But as he looked at them closely, he noticed that both of the indicator lines etched into the sides of the cup read 5mLs each, even though the top line would suggest a dose that would be twice that volume. Knowing that both lines couldn’t possibly indicate the same volume, Mike decided to say something, and as a result, may have saved many patients from the risk of potential harm.

“The initial ones we looked at were fine,” Losie said. “But a bit later that day when I was walking around with one of the cups in my hand, I noticed that it had the duplicate markings. When we looked at the case of medication cups we had received, we noticed there were ones marked correctly mixed in with ones that were not. That really increased the risk.

After he brought the error to the attention of his provincial counterparts, including the clinical services team at 3sHealth, a series of proactive steps with the vendor and other parties in the procurement process were taken. Ultimately, the vendor was informed of the problem with the cups and quickly took action to fix it. In fact, the upper line on the cup was mislabelled; it should have read 10mL and not 5 mL, just as Mike had thought.

“Having a cup in my hand that day and some good luck helped us discover there was a problem right away,” said Losie.

In a letter to 3sHealth, the vendor acknowledged, “since this [duplicate marking] can pose a risk of medication error, we immediately placed all inventory on quarantine and requested the return of all medicine cups that had left our warehouse. Your quick response has allowed us to contain the affected product since over 99 per cent of the product was still in our warehouse and is being destroyed.”

What’s really remarkable about this catch is that it led not just to a product recall here in Saskatchewan but all across Canada as well. It was a huge safety issue that was thankfully caught in time,” said Susie Hilton, Director of Clinical Services at 3sHealth. “And patients everywhere have Mike to thank for that!”


Pictured above: the error that was caught in time.


No Very





Captcha Image